Alert archive / Michigan / River Flood Warnings in 2020

River Flood Warning 4, NWS Gaylord, MI

May 18, 2020Gladwin County, Michigan

NWS Gaylord, MI issued this river flood warning at May 18, 2020, 4:50 PM EDT for Gladwin County, Michigan. It took effect at May 18, 2020, 10:24 PM EDT. It was in force for 42 hr.

The area

The outline as issued.

The facts

Issued
May 18, 2020, 4:50 PM EDT (20:50 UTC)
In effect from
May 18, 2020, 10:24 PM EDT
Expired
May 20, 2020, 4:00 PM EDT
In force
42 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
Major

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 118 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tobacco River at Beaverton (BVTM4). The gauge peaked at 14.31 ft at May 19, 2020, 12:00 PM EDT.

actionminormoderate5101505/1805/1905/2005/21
Action stage
10 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04152500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

796 
WGUS43 KAPX 182050
FLWAPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
450 PM EDT Mon May 18 2020

...The National Weather Service in Gaylord has issued a flood warning
for the following rivers in Michigan...

  Tobacco River at Beaverton AFFECTING Gladwin County

.Two to three inches of rainfall over the Tobacco River basin over
the last 24 hours is causing rapid rises in river levels around and
downstream of Beaverton.  An additional 0.50 to 1.00 inch of rainfall
is expected by daybreak Tuesday...with the combination of recent
rainfall...new precipitation...and saturated soils are expected to
push the Tobacco River past flood stage on Tuesday...and possibly
past its record crest of 12.95 feet set on July 9 1957.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...

Persons in the warned areas should take steps to protect property 
from rising water levels.

The National Weather Service in Gaylord will issue another statement 
on this developing situation later this evening or as new 
information becomes available.

&&

MIC051-190849-
/O.NEW.KAPX.FL.W.0004.200519T0224Z-200520T2000Z/
/BVTM4.3.ER.200519T0224Z.200519T1800Z.200520T1400Z.NR/
450 PM EDT Mon May 18 2020

The National Weather Service in Gaylord has issued a 

* Flood Warning for 
  The Tobacco River at Beaverton.

* From this evening to Wednesday afternoon....
* At  4:00 PM Monday the stage was 9.3 feet.
* Flood stage is 12.0 feet.
* Record flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 14.2 feet by tomorrow early afternoon. The river will fall 
  below flood stage by late Wednesday morning.
 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Tue     Wed     Thu

Tobacco River
  Beaverton         12    9.3  Mon 04 PM      13.2    13.3     9.6


&&

LAT...LON 4388 8450 4391 8446 4384 8434 4382 8441

$$

JPB
1 follow-up statement
186 
WGUS83 KAPX 190156
FLSAPX


Flood Statement
National Weather Service Gaylord MI
956 PM EDT Mon May 18 2020

...The flood warning is cancelled for the following rivers in 
Michigan...

  Tobacco River at Beaverton AFFECTING Gladwin County

.The latest river forecast indicates that the Tobacco River at
Beaverton will crest at just above action stage at 10.3 feet on
Tuesday. Flood stage for the Tobacco River is 12 Feet. Therefore...
the Flood Warning for the Tobacco River has been cancelled.


...The flood warning continues for the following rivers in 
Michigan...

  Rifle River near Sterling AFFECTING Arenac County
  Manistee River near Sherman AFFECTING Wexford County

.Moderate to heavy rainfall over the past 24 to 36 hours continues
to result in flooding along the Rifle and Manistee Rivers.

The Rifle River near Sterling is expected to crest overnight at or
near record levels.

The Manistee River near Sherman is expected to continue to rise
overnight to above flood stage Tuesday morning.  The river is expected
to crest Tuesday evening.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...

Stay tuned to NOAA Weather Radio...or local media outlets...for the 
latest information concerning this flooding situation.

The National Weather Service in Gaylord will issue another statement 
on this developing situation this evening or as new information becomes available.

&&


MIC011-191355-
/O.EXT.KAPX.FL.W.0002.000000T0000Z-200521T1500Z/
/STRM4.3.ER.200518T1407Z.200519T0600Z.200521T0900Z.NR/
956 PM EDT Mon May 18 2020

The Flood Warning continues for
  The Rifle River near Sterling.
* until Thursday morning.
* At  9:30 PM Monday the stage was 13.2 feet.
* Major flooding is occurring and Major flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will continue rising to near 13.7 feet by 
  after midnight tomorrow. The river will fall below flood stage 
  Thursday morning.
* Impact...At 12.0 feet...Flooding of homes along Pinnacle Drive and 
  Miller Road.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Tue     Wed     Thu

Rifle River
  Sterling           6   13.2  Mon 09 PM       8.9     6.2     5.1


&&


LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
      4408 8384 4399 8379             



$$

MIC165-191355-
/O.EXT.KAPX.FL.W.0003.200519T0730Z-200521T0000Z/
/SHRM4.1.ER.200519T0730Z.200519T1800Z.200520T1800Z.NR/
956 PM EDT Mon May 18 2020

The Flood Warning continues for
  The Manistee River near Sherman.
* from late tonight to Wednesday evening.
* At  9:30 PM Monday the stage was 14.7 feet.
* Minor flooding is forecast.
* Flood stage is 15.0 feet.
* Forecast...Rise above flood stage by early tomorrow and continue to
  rise to near 15.5 feet by tomorrow early afternoon.the river will 
  fall below flood stage by Wednesday early afternoon.
* Impact...At 16.0 feet...Flooding of property and homes adjacent to 
  right bank of river along Ojibway Drive, Ottawa Drive, and Chippewa
  Drive 1 mile north of Sherman.  Flooding of N 11 Road between W 14 
  Road and W 16 Road 1 mile northwest of Mesick.

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Tue     Wed     Thu

Manistee River
  Sherman           15   14.7  Mon 09 PM      15.4    14.7    14.0


&&


LAT...LON 4451 8552 4436 8552 4434 8569 4438 8580
      4447 8580                       



$$

MIC051-190226-
/O.CAN.KAPX.FL.W.0004.000000T0000Z-200520T2000Z/
/BVTM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
956 PM EDT Mon May 18 2020

The Flood Warning is cancelled for
  The Tobacco River at Beaverton.
* At  9:00 PM Monday the stage was 10.2 feet.
* Flood stage is 12.0 feet.
* Forecast...The river will crest below flood stage at 10.3 feet 
  after midnight tomorrow.
* Impact...At 12.0 feet...Flooding occurs along left bank. Flooding of
  modular home along Yager Court (left bank of river).

 
&& 
 
                   FLD      OBSERVED               FORECAST 7AM
LOCATION           STG    STG  DAY  TIME       Tue     Wed     Thu

Tobacco River
  Beaverton         12   10.2  Mon 09 PM       9.4     7.3     6.2


&&


LAT...LON 4388 8450 4391 8446 4384 8434 4382 8441




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this river flood warning went out at May 18, 4:01 PM EDT, 49 minutes earlier.

Area forecast discussion, May 18, 4:01 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
401 PM EDT Mon May 18 2020

.NEAR TERM...(Through Tuesday)
Issued at 359 PM EDT Mon May 18 2020

...Rain gradually tapers off...

High impact weather potential: Continued rises on area rivers and
creeks...some likely to exceed bankfull.

Pattern synopsis/forecast: Extremely efficient rain-producing upper
level low pressure now taking its much advertised, albeit extremely
unusual, turn south across central Illinois this afternoon. Overhead
deformation/frontogenetical forcing gradually weakening, but still
strong enough that when combined with maintenance of one impressive
Gulf of Mexico moisture plume (precipitable water values still up
and over 1.25 inches across much of lower Michigan), continues to
drive widespread light to moderate rain across a good portion of
northern lower Michigan. As expected, dry easterly flow rotating out
of Quebec centered high pressure has kept much of eastern upper
Michigan dry through this entire event. Some impressive rainfall
totals since the rain began yesterday, with much of the area south
of M-68 receiving one to three inches of rain, with locally higher
amounts.

Illinois upper level low will start a more steady drift south
tonight as upper level ridging builds north of it across Canada.
Forcing becomes more south displaced and weaker with time as this
occurs, ending the heavy rain threat tonight, and gradually ending
the threat for rain altogether heading through Tuesday.

Primary forecast concerns/challenges: Additional rainfall amounts
and attendant flooding concerns. Addressing coastal flooding
potential along northeast lower Michigan.

Details: Rain intensity and overall organization will continue to
diminish this evening as deformation weakens and low pressure pushes
further off to our south. That same trend continues right into
Tuesday, with trends supporting a return to dry weather during the
afternoon as both mid level and surface ridging begin to show their
collective influence. Heaviest rain has no doubt already occurred,
but still could be looking at an additional quarter to half an inch,
with the highest amounts closer to Saginaw Bay where moisture
convergence is maximized. Already have received several reports of
impacted roads and high river levels, especially across our southern
areas. Areal flood warning already issued, and will likely extend
this warning for several more hours to account for lingering runoff.
Will let flood watch to its north run its course through midnight,
as runoff from additional rains may yet result in some impacts.

Winds will gradually subside tonight, but remain gusty enough to
still support significant wave action across portions of northern
Lake Huron. Will simply cover with lakeshore advisory wording
through much of tonight to cover any erosion or minor flooding
impacts.

&&

.SHORT TERM...(Tuesday night through Thursday)
Issued at 359 PM EDT Mon May 18 2020

...Warming Daytime Temperatures...

High Impact Weather Potential...Low.

Forecast Concerns...Forecast highs.

The nearly stalled out upper level low inches off to our south and
east as an omega looking upper level ridge folds in from the
northwest. The ridge then holds over the region through Thursday.
This will lead to clearing skies Tuesday night then clear to partly
cloudy skies and warmer temperatures for both Wednesday and
Thursday. Highs Wednesday in the mid 60s to around 70 and the upper
60s to mid 70s Thursday.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 359 PM EDT Mon May 18 2020

...Fairly Warm Memorial Day Weekend Weather...

High Impact Weather Potential...Low.

The ECMWF and the Canadian models are in agreement that the upper
level ridge begins to break down Friday with a short wave moving
across the region Saturday. These two models then indicate that the
ridge then rebuilds Sunday followed by another trough and an
associated surface cold front moving through on Monday. The GFS
meanwhile tells a somewhat different story with the cutoff trough
that brought us the recent rain tracking back northward into the
region. It's a tough call honestly which scenario will actually pan
out. Either way though, there will be at least some small chances
for showers at times over the holiday weekend but nothing widespread
or long lasting is expected (there could even be a thunderboomer or
two Monday as well). It is expected to be warm with highs mainly in
the 70s (perhaps even a few low 80s Sunday and Monday), except
cooler at times near the lakeshores.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 153 PM EDT Mon May 18 2020

Really not a whole lot of change heading into this evening with
more wind-driven rain and low clouds, especially at KTVC and KMBL.
Gradual improvement expected overnight into Tuesday morning. Low
level wind shear across the area into this evening.

&&

.MARINE...
Issued at 359 PM EDT Mon May 18 2020

Gusty east and northeast winds will continue to bring small
craft advisory conditions to most of our nearshore waters through
Tuesday. Winds steadily decrease Tuesday night into Wednesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH until midnight EDT tonight for MIZ020>030-035-036.
     LAKESHORE FLOOD ADVISORY until 8 AM EDT Tuesday for MIZ024-030-
     036-042.
LH...SMALL CRAFT ADVISORY until 7 PM EDT Tuesday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 7 PM EDT Tuesday for LMZ323-341-342-
     344>346.
LS...NONE.
&&

NEAR TERM...MB
SHORT TERM...AS
LONG TERM...AS
AVIATION...MB
MARINE...MB
Hazardous weather outlook, May 18, 3:59 PM EDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
359 PM EDT Mon May 18 2020

MIZ016>018-020>036-041-042-086>088-095>099-191200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
359 PM EDT Mon May 18 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Widespread rain, especially this evening, will continue to result
in areas of flooding. Please see the latest areal flood warnings,
river flood warnings, and the flood watch for additional details.

Persistent and gusty east and northeast winds will likely result
in additional lakeshore flooding along portions of the northeast
lower coastline through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated river levels will continue through Wednesday. Please see
the latest river flood warnings for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-191200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
359 PM EDT Mon May 18 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, May 18, 1:38 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
138 PM EDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HEAVY RAIN       3 W SUTTONS BAY         44.98N 85.72W
05/18/2020  M2.61 INCH       LEELANAU           MI   TRAINED SPOTTER

            24-HOUR REPORT. RAIN STARTED AROUND 130PM
            SUNDAY.

&&

FEF
Local storm report, May 18, 2:12 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
212 PM EDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       1 WSW OSSINEKE          44.90N 83.45W
05/18/2020  M1.67 INCH       ALPENA             MI   TRAINED SPOTTER

&&
Local storm report, May 18, 2:15 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
215 PM EDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            AU GRES                 44.05N 83.70W
05/18/2020                   ARENAC             MI   PUBLIC

            MULTIPLE STREETS WITH STANDING WATER.

&&
Local storm report, May 18, 3:17 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
317 PM EDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            2 SSE MAPLE RIDGE       44.11N 83.90W
05/18/2020                   ARENAC             MI   BROADCAST MEDIA

            WEST MAIN ST WASHED OUT WEST OF TWINING IN
            ARENAC COUNTY.

&&
Local storm report, May 18, 4:09 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
409 PM EDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HEAVY RAIN       MEAUWATAKA              44.35N 85.53W
05/18/2020  M3.25 INCH       WEXFORD            MI   BROADCAST MEDIA

            28-HOUR TOTAL.

&&

FEF
Local storm report, May 18, 4:12 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
412 PM EDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     FLOOD            2 SSE OMER              44.03N 83.84W
05/18/2020                   ARENAC             MI   PUBLIC

            PHOTOS ON SOCIAL MEDIA OF FLOODED YARD IN
            VICINITY OF SAVERINE CREEK AND RIFLE RIVER.

&&

FEF

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:50 PM EDTRiver Flood WarningAPXArenac5 days
May 17, 9:50 PM EDTRiver Flood WarningAPXWexford3 days
May 18, 12:16 PM EDTFlash Flood WarningAPXGladwin6 hr
May 18, 1:25 PM EDTAreal Flood WarningAPXArenac, Gladwin, Manistee, Missaukee, Roscommon, Wexford24 hr
May 18, 3:11 PM EDTFlash Flood WarningAPXGladwin30 hr
May 18, 3:39 PM EDTAreal Flood WarningAPXIosco, Ogemaw21 hr
May 18, 4:06 PM EDTLakeshore Flood AdvisoryAPXAlcona, Alpena, Arenac, Iosco19 hr

Nearby

River Flood Warnings in Michigan, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.